Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jul 3, 2015, 9:46 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2015, 9:46 PM CDT (02:46 UTC)
- Expired
- Jul 4, 2015, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:56 PM CDT | FLASH FLOOD | Amarillo, TX | AT LEAST 6 OR 7 VEHICLES STALLED IN FLASH FLOODING AROUND THE WASHINGTON...INTERSTATE 40...HILLSIDE...34TH AVENUE AREAS. |
| Jul 3, 9:58 PM CDT | FLASH FLOOD | 6 Sw Amarillo, TX | WATER RESCUE BELL AND HILLSIDE. |
| Jul 3, 10:25 PM CDT | FLASH FLOOD | 4 Sw Amarillo, TX | WESTERN AND RIDGECREST IMPASSIBLE DUE TO FLOODED ROADWAY. |
| Jul 3, 10:28 PM CDT | FLASH FLOOD | 5 Sw Amarillo, TX | SEVERAL STALLED CARS BETWEEM BELL AND FULTON ON 45TH. |
| Jul 3, 10:41 PM CDT | FLASH FLOOD | 6 Sw Amarillo, TX | S BELL CLOSED FROM HILLSIDE TO FARMERS. SEVERAL STALLED CARS IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2196 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
474
WGUS54 KAMA 040246
FFWAMA
TXC375-381-040600-
/O.NEW.KAMA.FF.W.0018.150704T0246Z-150704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CDT FRI JUL 3 2015
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 100 AM CDT
* AT 946 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WITH VERY HEAVY RAINFALL 7 MILES SOUTHWEST OF
AMARILLO. VERY HEAVY RAIN HAS FALLEN OVER PARTS OF THE WARNED AREA
IN THE PAST HOUR WITH ADDITIONAL HEAVY RAIN EXPECTED. FLASH
FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN
SOME AREAS DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR
ANY HIGH WATER TO RUNOFF.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CANYON... AMARILLO... PALO DURO CANYON...
LAKE TANGLEWOOD... BUSHLAND... TIMBERCREEK CANYON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.
&&
LAT...LON 3494 10209 3545 10210 3542 10165 3513 10162
3493 10163
$$
SCHNEIDER1 follow-up statement
348
WGUS74 KAMA 040442
FFSAMA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT FRI JUL 3 2015
TXC375-381-040600-
/O.CON.KAMA.FF.W.0018.000000T0000Z-150704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTER TX-RANDALL TX-
1142 PM CDT FRI JUL 3 2015
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN RANDALL AND
SOUTHERN POTTER COUNTIES UNTIL 100 AM CDT...
* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL 2 MILES SOUTH OF AMARILLO.
VERY HEAVY RAIN HAS ALREADY FALLEN OVER PARTS OF THE WARNED AREA IN
THE PAST 2 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. FLOODING IS
LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS...
IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CANYON... AMARILLO... PALO DURO CANYON...
LAKE TANGLEWOOD... BUSHLAND... TIMBERCREEK CANYON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL RESULT IN FLOODING OF MANY
STREETS ACROSS THE CITY OF AMARILLO...ESPECIALLY IN POOR DRAINAGE
AREAS. MOTORISTS ARE URGED TO AVOID FLOODED ROADWAYS AS THE HIGH
WATER LEVELS...UP TO SEVERAL FEET DEEP IN SOME INSTANCES...MAY CAUSE
CARS TO STALL AND POSE A HAZARD TO PUBLIC SAFETY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3494 10209 3545 10210 3542 10165 3513 10162
3493 10163
$$
SCHNEIDERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:52 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 3, 6:52 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 652 PM CDT FRI JUL 3 2015 .AVIATION... 00Z TAF CYCLE CONVECTION ACROSS THE NORTHERN AND CENTRAL TEXAS PANHANDLE WILL CONTINUE MOVING SOUTH ACROSS THE DALHART AND AMARILLO TAF SITES THROUGH ABOUT 04Z TO 06Z SATURDAY. VFR CONDITIONS WILL BE THE RULE THROUGH 00Z SUNDAY...EXCEPT IN AND NEAR THE CONVECTION WHERE MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE ALONG WITH STRONG AND ERRATIC WINDS. WINDS WILL BE PRIMARILY FROM THE SOUTHEAST TO SOUTH 5 TO 15 KNOTS OUTSIDE THE CONVECTION THIS EVENING AND TONIGHT...AND THEN VEERING AROUND MORE TO THE SOUTH AND SOUTHWEST AFTER 14Z SATURDAY. WIND SPEEDS ARE EXPECTED TO INCREASE AFTER ABOUT 18Z TO 20Z SATURDAY TO AROUND 15 TO 20 KNOTS WITH SOME HIGHER GUSTS POSSIBLE. SCHNEIDER && .PREV DISCUSSION... /ISSUED 300 PM CDT FRI JUL 3 2015/ DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ABOUT THE PANHANDLES THROUGH TONIGHT. A COUPLE OF UPPER LEVEL SHORT WAVE TROUGHS WILL HEAD THIS DIRECTION FROM THE NORTH AND NORTHWEST. ONE OVER SOUTHWEST NEBRASKA IS EXPECTED TO MOVE OFF TO THE SOUTHEAST INTO CENTRAL KANSAS AND NORTHEAST OKLAHOMA OVERNIGHT. ANOTHER SHORT WAVE OVER CENTRAL COLORADO IS EXPECTED TO DROP SOUTHEAST ACROSS THE PANHANDLES OVERNIGHT. BOTH OF THESE DISTURBANCES SHOULD KEEP SHOWERS AND THUNDERSTORMS GOING FOR MUCH OF THE NIGHT. THE UPPER LEVEL RIDGE TO OUR WEST WILL BREAK DOWN SOME AND BROADEN. THE PANHANDLES WILL BE MORE UNDER THE INFLUENCE OF THE CENTER OF THE RIDGE SATURDAY AND SUNDAY...SO SHOWER AND THUNDERSTORM CHANCES SHOULD GO DOWN SOME...BUT NOT TO ZERO...ON THESE DAYS. THE UPPER LEVEL RIDGE WILL BREAK DOWN AND MOVE BACK FURTHER WEST BY SUNDAY NIGHT. THIS WILL ALLOW A MUCH STRONGER SHORT WAVE TROUGH TO DIVE SOUTHEAST ACROSS THE NORTHERN GREAT PLAINS MONDAY. THIS SHORT WAVE WILL HELP TO DRIVE A COLD FRONT THROUGH THE PANHANDLES LATE SUNDAY NIGHT INTO MONDAY. THIS FRONT WILL AGAIN HELP TO SPARK SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE POST UPSLOPE ENVIRONMENT ON TUESDAY IF ENOUGH INSTABILITY CAN BE REALIZED. A WEST TO SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE PANHANDLES WEDNESDAY THROUGH THE END OF THIS FORECAST. THIS WILL ENCOURAGE A LEE-SIDE TROUGH TO DEVELOP EACH DAY...SO SHOWERS AND THUNDERSTORMS MAY FORM ALONG THIS FEATURE EACH DAY. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/88
Hazardous weather outlook, Jul 3, 3:59 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 359 PM CDT FRI JUL 3 2015 OKZ001>003-TXZ001>020-040900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 359 PM CDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE FOUND ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS. IN ADDITION...HEAVY RAIN MAY ACCOMPANY THE STRONGEST STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL LIKELY BE SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE THE MAIN THREAT. HEAVY RAIN MAY ACCOMPANY THE STRONGEST STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. GOEHRING
In the hours before
Special weather statement, Jul 3, 7:35 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 735 PM CDT FRI JUL 3 2015 TXZ006-007-011-012-040130- HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX- 735 PM CDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER...NORTHEASTERN OLDHAM...MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 830 PM CDT... AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES EAST OF DUMAS...MOVING SOUTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DUMAS... VALLEY DE ORO... MASTERSON... FOUR WAY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3544 10169 3543 10229 3601 10211 3588 10166 TIME...MOT...LOC 0036Z 035DEG 17KT 3582 10182 SCHNEIDER
Local storm report, Jul 3, 7:41 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 N BORGER 35.70N 101.40W
07/03/2015 M67 MPH HUTCHINSON TX ASOS
&&
EVENT NUMBER AMA1500601
KJSLocal storm report, Jul 3, 9:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 2 N AMARILLO 35.23N 101.82W
07/03/2015 M61 MPH POTTER TX MESONET
61 MPH GUST REPORTED AT WONDERLAND SCHOOLNET MESONET
&&
EVENT NUMBER AMA1500602
MJGLocal storm report, Jul 3, 9:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
921 PM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST 7 SW AMARILLO 35.13N 101.91W
07/03/2015 E65 MPH RANDALL TX PUBLIC
AT 34TH AVENUE AND BELL STREET
&&
EVENT NUMBER AMA1500603
KJSLocal storm report, Jul 3, 9:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 9 NNE AMARILLO 35.32N 101.76W
07/03/2015 M74 MPH POTTER TX MESONET
&&
EVENT NUMBER AMA1500604
KJSLocal storm report, Jul 3, 9:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG AMARILLO 35.20N 101.82W
07/03/2015 POTTER TX EMERGENCY MNGR
POWER POLE DOWN SOUTH 4TH AND BIRMINGHAM - TIME
ESTIMATED BY RADAR
&&
EVENT NUMBER AMA1500605
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:26 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Hutchinson, Potter, Randall | 64 min |
| Jul 3, 7:35 PM CDT | Special Weather Statement | AMA | Moore | 55 min |
| Jul 3, 8:08 PM CDT | Areal Flood Advisory | AMA | Hutchinson | 4 hr |
| Jul 3, 8:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 62 min |
| Jul 3, 9:12 PM CDT | Areal Flood Advisory | AMA | Potter | 4 hr |
| Jul 3, 9:24 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 53 min |
| Jul 3, 10:07 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham | 4 hr |
| Jul 3, 10:09 PM CDT | Special Weather Statement | AMA | Armstrong | 66 min |
| Jul 4, 1:29 AM CDT | Special Weather Statement | AMA | Lipscomb | 31 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.